MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Catalog Number DBF-2.4SL-230SP-20-S
Medical Device Problem Codes Break (1069); Mechanical Problem (1384); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.A product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated large forceps- spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura serrated large forcep - spike.The device broke during use with no injury to the patient.The jaw on one side was dangling.Our attempts to collect specific patient outcome information were unsuccessful.Because the complainant stated that there was no injury to the patient, we can conclude that this information does not reasonably suggest the patient was adversely impacted.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura serrated large forcep - spike.The device broke during use with no injury to the patient.The jaw on one side was dangling.Our evaluation of the returned device determined that a portion of the forceps device is missing and was not included in the return of the device.This information was communicated to the user facility and the location of the missing section is unknown.It was reported that a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A visual inspection was performed on the returned forceps device.From the initial visual inspection, one (1) of the cups was dangling from the device.When the handle was manipulated into what would be the open position, the forceps cups pushed outward and both forceps cups were detached from the pivot pin, but still attached to the link wires.The forceps cups did not come together.Additionally during the visual inspection, it was noticed that the spike was not present with the return of the device and has detached from the device.The pivot pin that goes through the forceps cups housing is crimped on both sides of the fork arms during manufacturing.After the handle was manipulated, it was noticed that the pivot pin was missing a crimp and was not fully attached to the fork arms.The pivot pin was taken out of the forceps housing and it appears to be slightly bent.The condition of the pivot pin could have caused the spike to detach from the device and could have caused the forceps cups to detach from the housing, but not detach from the link wires.The spike is about seven (7) cm in length.The device was sent back to the supplier for further evaluation.The supplier provided the following response letter: one (1) device from the reported event was returned in a zip type bag with proof of decontamination.A functional evaluation was performed on the returned device.It was noted that the device cups assembly was completely disassembled.The normal functional test to determine the opening and closing of the cups by manipulating the handle could not be performed.However, a functional test to determine the movement of the control wire, link wires, and cups was completed.Upon manipulating the handle to simulate the cups in an open position, the link wires extended as designed.Upon manipulating the handle to simulate the cups in a closed position, the link wires retracted as designed.Additional supplier evaluation: the "spike was missing from the cups assembly" was confirmed.The "cups pushing outward when the handle was manipulated" could not be confirmed.The "cups not being able to be pushed together" was not confirmed due to the disassembled device.The pivot pin was removed prior to this evaluation.The looseness of the assembly could not be evaluated.The pivot pin was examined under magnification.Further, "one side of the pivot pin was missing a crimp" was confirmed.This may have been caused by the disassembly of the device.The device history records were reviewed and found to be manufactured april 2018.No relevant defects were noted in the manufacturing and/or final quality control (fqc) checklist records.The supplier was able to confirm that the pivot pin was missing a crimp, however they were not able to assign a root cause for the observation due to the condition of the device.Additional questions were sent to the supplier to follow up about the pivot pin.The supplier does not believe that the device could have passed an fqc inspection with a pivot pin missing a crimp, and it is unknown when the pivot pin became damaged.During the evaluation at cook, the device appeared to have an insufficient crimp on the device which most likely contributed to the report.All devices from product lot w4066975 have been distributed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the end user complaint that the "jaw on one side was dangling" was confirmed.The spike was missing upon receipt as confirmed by the customer [cook].The customer¿s evaluation [cook] of the pivot pin and missing crimp was confirmed.The assignable cause(s) for the anomalies stated is unknown.All devices receive a 100% inspection prior to release and shipment.Prior to distribution, all captura serrated large forceps- spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Additional Manufacturer Narrative
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura serrated large forcep - spike.The device broke during use with no injury to the patient.The jaw on one side was dangling.Our evaluation of the returned device determined that a portion of the forceps device is missing and was not included in the return of the device.This information was communicated to the user facility and the location of the missing section is unknown.Our attempts to collect additional information regarding patient outcome were unsuccessful.While the complainant did not specify if the patient experienced any adverse effects or required additional medical procedures due to this event, the information able to be collected does not reasonably suggest the patient was adversely impacted.

Brand Name
CAPTURA SERRATED LARGE FORCEP-SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7757431
Report Number1037905-2018-00348
Device Sequence Number13773036
Product Code PTS
UDI-Device Identifier00827002560871
UDI-Public(01)00827002560871(17)210509(10)W4066975
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2021
Device Catalogue NumberDBF-2.4SL-230SP-20-S
Device Lot NumberW4066975
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2018
Initial Date Received by Manufacturer 07/13/2018
Supplement Date Received by Manufacturer08/08/2018
08/08/2018
Initial Report FDA Received Date08/07/2018
Supplement Report FDA Received Date08/31/2018
09/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE OR MODEL; ENDOSCOPE, UNKNOWN MAKE OR MODEL